The Atlanta-based Centers for Disease Control and Prevention is investigating a growing number of lung disease possibly linked to vaping in states across the country now including Georgia.
As of Friday, close to 200 mysterious cases of severe lung disease across at least 20 states reportedly have been tied to vaping, the act of inhaling and exhaling aerosol (or vapor) produced by devices like e-cigarettes.
The Georgia Department of Public Health said Friday it’s investigating a “few possible” cases, without providing a specific number.
The state of Illinois reported the first death that may be from a respiratory illness caused by an e-cigarette.
Earlier this month, the CDC announced it’s investigating the troubling clusters in states with the most cases, such as Wisconsin, where health officials have confirmed 15 cases and where 15 others are still under examination.
Some patients reported shortness of breath, fever, cough, vomiting, diarrhea, dizziness, chest pains and headaches, according to CNN. Others were hospitalized for “multiple weeks.”
The CDC has since notified clinicians around the nation about pulmonary illnesses and what to watch for, adding that “more information is needed to determine what is causing the illnesses.” The agency also urged doctors to “report cases of significant respiratory illness of unclear etiology and a history of vaping to the appropriate state and/or local health department” and inquire what types of products the patient has recently used.
Vaping, the AJC reported last month, is becoming increasingly popular among middle and high school students. While it’s often marketed as a “cessation tool for addicted smokers,” Johns Hopkins notes that “nicotine is the primary agent in both regular cigarettes and e-cigarettes, and it is highly addictive. It causes you to crave a smoke and suffer withdrawal symptoms if you ignore the craving. Nicotine is also a toxic substance. It raises your blood pressure and spikes your adrenaline, which increases your heart rate and the likelihood of having a heart attack.”